Synthetic cannabinoids: the multi-organ failure and metabolic derangements associated with getting high

Article English OPEN
Sherpa, Dolkar ; Paudel, Bishow M. ; Subedi, Bishnu H. ; Chow, Robert Dobbin (2015)
  • Publisher: Co-Action Publishing
  • Journal: Journal of Community Hospital Internal Medicine Perspectives (vol: 5)
  • Related identifiers: pmc: PMC4558292, doi: 10.3402/jchimp.v%v.27540, doi: 10.3402/jchimp.v5.27540
  • Subject: rhabdomyolysis | subarachnoid hemorrhage | JWH-018 | K2 | Spice | Case Report | JWH-073 | STEMI | reversible cardiomyopathy | multiorgan failure | Synthetic Cannabinoids; K2; Spice; subarachnoid hemorrhage; reversible cardiomyopathy; rhabdomyolysis; STEMI; multiorgan failure; JWH-018; JWH-073 | Synthetic Cannabinoids

Synthetic cannabinoids (SC), though not detected with routine urine toxicology screening, can cause severe metabolic derangements and widespread deleterious effects in multiple organ systems. The diversity of effects is related to the wide distribution of cannabinoid receptors in multiple organ systems. Both cannabinoid-receptor-mediated and non-receptor-mediated effects can result in severe cardiovascular, renal, and neurologic manifestations. We report the case of a 45-year-old African American male with ST-elevation myocardial infarction, subarachnoid hemorrhage, reversible cardiomyopathy, acute rhabdomyolysis, and severe metabolic derangement associated with the use of K2, an SC. Though each of these complications has been independently associated with SCs, the combination of these effects in a single patient has not been heretofore reported. This case demonstrates the range and severity of complications associated with the recreational use of SCs. Though now banned in the United States, use of systemic cannabinoids is still prevalent, especially among adolescents. Clinicians should be aware of their continued use and the potential for harm. To prevent delay in diagnosis, tests to screen for these substances should be made more readily available.Keywords: Synthetic Cannabinoids; K2; Spice; subarachnoid hemorrhage; reversible cardiomyopathy; rhabdomyolysis; STEMI; multiorgan failure; JWH-018; JWH-073(Published: 1 September 2015)Citation: Journal of Community Hospital Internal Medicine Perspectives 2015, 5: 27540 - http://dx.doi.org/10.3402/jchimp.v5.27540
Share - Bookmark